Alert archive / Pennsylvania / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Binghamton, NY

March 5, 2008Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Mar 5, 2008, 1:19 AM EST for Bradford County, Pennsylvania. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2008, 1:19 AM EST (06:19 UTC)
Expired
Mar 5, 2008, 7:15 AM EST
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 3:05 AM ESTFLASH FLOODNew Albany, PAWATER IS COVERING 3 PARTS OF ROUTE 220 IN ALBANY TOWNSHIP.
Mar 5, 3:10 AM ESTFLASH FLOOD2 Sse Monroeton, PAMUDSLIDE ACROSS ROUTE 220 IN MONROE TOWNSHIP. THE SLIDE WAS BLOCKING THE ROAD AND IT WAS CLOSED IN THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 050627
FFWBGM
PAC015-051215-
/O.NEW.KBGM.FF.W.0001.080305T0619Z-080305T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
119 AM EST WED MAR 5 2008

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 715 AM EST

* AT 118 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS...WHICH 
  INCLUDE BUT ARE NOT LIMITED TO...BURLINGTON...CANTON...
  FRANKLINDALE...GROVER...LE ROY...MONROETON...NEW ALBANY...NORTH    
  TOWANDA...SOUTH BRANCH...SYLVANIA...TOWANDA...TROY AND WYSOX.

RAINFALL OF AROUND 1 INCH HAS ALREADY FALLEN IN THESE AREAS WITH AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN EXPECTED BY 4 AM. 

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS 
IS LIKELY IN AND NEAR THESE LOCATIONS. THE AREA THAT HAS THE HIGHEST 
THREAT FOR FLASH FLOODING IS THE SMALL STREAMS THAT FLOW DOWN 
BARCLAY AND KELLOGG MOUNTAINS INTO THE TOWANDA CREEK.
 
ADDITIONALLY...A FLOOD WARNING REMAINS IN EFFECT FOR THE TOWANDA 
CREEK AT MONROETON. THE CREEK IS EXPECTED TO CREST BETWEEN 14 AND 
15 FEET BY THIS AFTERNOON WHICH IS ABOVE THE FLOOD STAGE OF 14 FEET.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4157 7659 4157 7668 4158 7669 4158 7679
      4159 7680 4159 7687 4182 7692 4179 7626
      4154 7630
TIME...MOT...LOC 0619Z 180DEG 0KT 4164 7660

$$

NICOSIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 12:37 AM EST, 42 minutes earlier.

Area forecast discussion, Mar 5, 12:37 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1237 AM EST WED MAR 5 2008

.SYNOPSIS...
RAIN AND FREEZING RAIN WILL GRADUALLY CHANGE TO ALL RAIN FROM
SOUTH TO NORTH THIS EVENING WITH PRECIPITATION BECOMING HEAVIER AS
A STRONG LOW PRESSURE SYSTEM LIFTS NORTHEAST FROM THE OHIO VALLEY
TO NEW YORK STATE BY WEDNESDAY MORNING. RAIN WILL TAPER TO RAIN
AND SNOW SHOWERS WEDNESDAY AFTERNOON WITH QUIETER WEATHER EXPECTED
FOR THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATE THIS EVENING TO END THE WINT WX ADVISORY...BUT EXTEND THE
SOUTHERN SEGMENT OF OUR WARNINGS THROUGH 9Z. AS OF 10PM...TEMPS
HAVE FINALLY STARTED TO MOVE UPWARD OVER THE SOUTHERN THIRD OF OUR
CWA AS TEMPS ALOFT ARE RAPIDLY WARMING...AND HEAVIER PRECIP IS
HELPING TO BRING SOME OF THE WARM AIR DOWN FROM ABOVE. FLOW AT THE
SURFACE CONTINUES TO BE NORTHERLY...BUT STARTING TO BACK TO MORE
EASTERLY AT OUR HIGHER ELEVATION SITES...DEMONSTRATING THE WARM
ADVECTION THAT/S UNDERWAY AND WILL BRING AND END TO OUR ICING
OVERNIGHT. OVER THE TWIN TIERS REGION...MAIN ZR THREAT IS
OVER...ALTHOUGH GIVEN MARGINAL TEMPS AT 10PM...WILL MENTION
CONTINUED ZR PATCHES THROUGH 1AM.

RIGHT NOW...WORST SPOT OVERNIGHT LOOKS TO BE STEUBEN COUNTY
NORTHEAST TO CAYUGA COUNTY. IN THESE SPOTS...TEMPS/DEWPOINTS HAVE
FALLEN THIS AFTERNOON AND REMAIN IN THE MID TO UPPER 20S.
AND...GIVEN THE FORECAST LOW TRACK TO REMAIN SOUTH AND EAST OF
THESE AREAS...THE ONLY MECHANISM TO WARM WILL BE FROM THE WARMING
ALOFT...AND IN THESE SPOTS...THE WARMEST AIR ALOFT MAY ALSO REMAIN
TO THE EAST. BASED ON EVENING SPOTTER REPORTS...WHICH INDICATE
THAT SOME LOCATIONS IN STEUBEN COUNTY MAY BE NEAR WARNING LEVELS
NOW...FEEL THAT 1/2 INCH COUNTY WIDE CERTAINLY LOOKS REASONABLE.

IT IS TRICKIER FROM SYR TO RME WHERE IT IS ALL RAIN IN THE
MOHAWK VALLEY...BUT ZR OVER THE HIGHER TERRAIN. WILL KEEP THE
WARNINGS GOING HERE...BUT FEEL THAT THE WORST MAY END UP BEING
OVER THE HIGHEST TERRAIN. NEVERTHELESS...ALL LOCATIONS UP HERE
HAVE SEEN ICE THIS EVENING AND TRAVEL WILL REMAIN SLICK.

CURRENT RUC/GFS ARE IN GOOD AGREEMENT AND WERE FOLLOWED OVERNIGHT.
CANNOT RULE OUT SOME CONVECTION AS SHOWALTERS DROP TO NEAR ZERO
OVER NE PA LATE TONIGHT...SOUTH AND EAST OF THE LOW TRACK. FEEL
THAT IT WILL BE HARD TO SEE MUCH THUNDER FROM BGM NORTH AND WEST
GIVEN LOCATION NW OF THE LOW TRACK. CANT RULE OUT SOME STRONG
GUSTS WITH ANY THUNDERSTORMS THAT DO DEVELOP GIVEN GOOD WIND FIELD
ALOFT SO WILL KEEP A CLOSE EYE ON THESE AREAS.

FINALLY...WINDS WILL PICK UP TONIGHT AS THE SURFACE LOW CONTINUES
TO DEEPEN AND APPROACH. THIS COULD CAUSE SOME SPORADIC POWER
OUTAGES GIVEN THE CURRENT ICING. WORST SPOTS WILL BE THE MOHAWK
VALLEY...WHICH IS SUSCEPTIBLE TO STRONG SOUTHEASTERLIES...AND THE
HIGHER TERRAIN.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
STEADIER PRECIP WILL PULL OUT OF THE EASTERN ZONES IN THE MORNING,
WITH LEFT OVER RAIN AND SHSN LINGERING. WEAK RIDGE BUILDS IN FOR A
BRIEF RESPITE ON THURSDAY. WEAK TROUGH APPROACHING WILL BRING
INCREASE IN MID CLDS DURING THE DAY. MAYBE A FEW SPRINKLES OR
FLURRIES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ACTIVE WX PTRN CONTS IN THE XTNDD PD. ANOTHER STRONG MARCH LOPRES
APRCHS FOR FRI WITH THE CHANCE FOR SNOW FOR MUCH OF THE AREA.
OUTLIER IS THE ECMWF WHICH HAS MVD THE LO PSN FURTHER WEST AND WLD
GIVE THE AREA ANOTHER ROUND OF MIXED PCPN. GIVEN THIS WINTER/S
LEGACY...THIS TRACK MUST BE CONSIDERED DESPITE THE FACT THAT THE
OPERATIONAL GFS...DGEX...GLOBAL...AND ENSEMBLE MEAN ALL KEEP THE
SFC LOW ON OR NEAR THE CST AND A SNOW PRODUCER. REMAINDER OF THE
WEEKEND HAS THE FCST AREA IN THE TYPICAL CAA PTRN AND SNOW SHWRS.
CLIPPER TRACKING THRU THE UPR LAKES BRINGS A COLD FNT AND ADTNL
CAA AND SNOWSHWRS LATE SUN AND EARLY MON. HIPRES BLDS IN MON AT
THE END OF THE PD.

GMOS GUIDE LOOKED TOO COLD FOR THE XNTDD SO DECIDED TO BLEND TWRD
THE WRMR HPC GUID FOR TEMPS. ALSO GNRLY NOT COMFORTABLE WITH CAT
POPS IN THE XTNDD SO HAVE THROTTLED THE GMOS POPS BACK INTO THE
LIKELY CATEGORY WHEN NEEDED.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
IFR/LIFR RESTRICTIONS EXPECTED THRU THE MRNG HRS IN WIDESPREAD
AREA OF MIXED PCPN. LIGHT FZRA THRU PART OF THE OVRNGT AT KITH
WITH LIGHT RAIN EXPECTED AT RMNG TERMINALS. KITH EXPECTED TO
SWITCH TO ALL RAIN AFTER 08Z AS TEMPS WARM AT THE SFC. EXPECT ALL
RAIN THRU APPROX 15Z BFR A CHANGEOVER TO SNOW AT TERMINALS WITH
MVFR VSBYS AS PCPN WILL BE LIGHT BHND SFC LOW. EXPECT CIGS TO
IMPRV TWD TAIL END OF VALID PD BUT HV LEFT MOST SITES AT MVFR AS
LLM CUD LINGER BHND THE SYSTEM.

WINDS START OFF OUT OF THE E-NE FROM 5-10KTS BUT SWITCH ARND TO
THE SW AFTER 15Z AND INCRS TO 15KTS WITH OCNL GUSTS TO 25KTS THRU
THE DAY. WINDS SLACKEN OFF AFT SUNSET OUT OF THE WEST.

OUTLOOK
WEDNESDAY NIGHT...IMPROVEMENT TO VFR LATE WED NIGHT.

THURSDAY...VFR.

THURSDAY NIGHT/FRIDAY...MVFR/IFR SHSN.

FRIDAY NIGHT/SATURDAY...CHANCE OF RAIN OF SNOW SHOWERS...WITH MVFR
RESTRICTIONS POSSIBLE.

SUNDAY...CONDS IMPRV TO VFR...WITH POSSIBLE MVFR IN LAKE EFFECT
SNOW OVR UPSTATE NY TERMINALS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THIS EVENING FOR PAZ038>040-043-044-047-
     048-072.
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ022>025-044>046-
     055>057-062.
     WINTER STORM WARNING UNTIL 4 AM EST EARLY THIS MORNING FOR
     NYZ009-015>018-022-023-025-036-037-044>046.

&&

SYNOPSIS...JMA
NEAR TERM...JMA
SHORT TERM...JML
LONG TERM...DGM
AVIATION...PB
Hazardous weather outlook, Mar 4, 9:46 PM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
946 PM EST TUE MAR 4 2008

NYZ009-015>018-036-037-060300-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
946 PM EST TUE MAR 4 2008

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POTENTIAL WINTER STORM WILL MOVE UP THE EASTERN SEABOARD FRIDAY
INTO SATURDAY...POSSIBLY BRINING SNOW OR A MIX OF PRECIPITATION TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

NYZ022-023-025-044>046-060300-
STEUBEN-SCHUYLER-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-
946 PM EST TUE MAR 4 2008

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A POTENTIAL WINTER STORM WILL MOVE UP THE EASTERN SEABOARD FRIDAY
INTO SATURDAY...POSSIBLY BRINING SNOW OR A MIX OF PRECIPITATION TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

NYZ024-055>057-PAZ038>040-060300-
CHEMUNG-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
946 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SOME PATCHY FREEZING RAIN IS POSSIBLE THROUGH ABOUT MIDNIGHT
TONIGHT WITH CONTINUED SLICK TRAVEL POSSIBLE.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A POTENTIAL WINTER STORM WILL MOVE UP THE EASTERN SEABOARD FRIDAY
INTO SATURDAY...POSSIBLY BRINING SNOW OR A MIX OF PRECIPITATION TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

NYZ062-PAZ043-044-047-048-072-060300-
SULLIVAN-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
946 PM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

A POTENTIAL WINTER STORM WILL MOVE UP THE EASTERN SEABOARD FRIDAY
INTO SATURDAY...POSSIBLY BRINING SNOW OR A MIX OF PRECIPITATION TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ARNOTT

In the hours before

Local storm report, Mar 4, 10:21 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1021 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     ICE STORM        OXFORD                  42.44N 75.60W
03/04/2008                   CHENANGO           NY   BROADCAST MEDIA

            1/2 INCH ICE.

&&

JMA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 9:48 PM ESTRiver Flood WarningBGMWyoming23 hr
Mar 4, 9:48 PM ESTRiver Flood WarningBGMLuzerne33 hr
Mar 5, 2:54 AM ESTFlash Flood WarningBGMBradford6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.